* Also known as Stevens Johnson syndrome, condition is a rare and serious skin reaction resulting in sheet-like skin and the loss of mucus production.
* Condition believed to be exclusively caused by medication.
* Condition affects all genders, races, ages, but thought to be prevalent in patients with HIV.
* Patients exhibit flu-like symptoms which progress into blisters on mucus production areas and a full-body rash.
Stevens Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are now believed to be variants of the same condition, not to be confused with erythema multiforme. SJS/TEN is a very rare, acute, serious, and potentially fatal skin reaction in which there is sheet-like skin and loss of the ability to secret mucus. It is usually, possibly always, caused by medications.
Fortunately SJS/TEN is a very rare complication of medication use, but anyone on medication can develop SJS/TEN unpredictably. It can affect all age groups, both sexes and all races. It is more common in association with HIV, probably due to the increased use of medications by HIV patients. More than 200 medications may cause SJS/TEN, most commonly including antibacterial sulfonamide like cotrimoxisole, beta-lactams like Penicillin or cephalosporins, imidazole antifungals, nevirapine, allopurinol, naproxen, ibuprofen, carbamazepine, phenytoin, phenobarbital, valproic acid, and lamotrigine. Adverse drug reaction usually develops within the first week of Antibiotics, but up to two months after starting an anticonvulsant. For most drugs the onset is within a few days up to one month.
Before the rash appears, there is usually an illness of several days resembling a flu-like contagion. Symptoms may include fever – persistent and high, cough, sore throat, difficulty swallowing, runny nose, sore red eyes, conjunctivitis, and general aches and pains. Then an abrupt onset of a tender/painful red skin rash starting on the trunk and extending rapidly over hours to days onto the face and limbs. The maximum extent is usually reached by 4 days. The skin lesions may be flat, red and measles-like or purple spots, targets or flaccid blisters. The blisters then merge to form sheets of skin detachment, exposing red, oozing dermis. Blisters appear when the skin is rubbed gently. Area that develop mucus are affected, although not forming actual blisters, usually at least two, including the eyes (red, sore, sticky), lips/mouth (red crusted lips, Mouth ulcers), esophagus (difficulty eating), upper respiratory tract (cough, respiratory distress), genital area and urinary tract (ulcers), and gastrointestinal tract (diarrhea). The patient is very ill, extremely anxious and in considerable pain. In addition to skin/mucus production areas, other organs may be affected including liver, kidneys, lungs, bone marrow and joints.
Differential Diagnosis (Other conditions with similar appearance)
Graft versus host disease
Linear IgA dermatosis
*Diagnosis is clinically based, and classified based on the amount of skin detachment of the entire body surface area.
* Since skin detachment can progress, the diagnosis may change while hospitalized.
* Skin biopsy tests can confirm diagnosis and exclude certain conditions.
* SCORTEN is used to determine patient mortality in regards to their specific case of SJS/TEN
Diagnosis is clinically based, and classified based on the detachment of the skin surface.
SJS is classified as less than 10% skin detachment of the entire body surface area (BSA) with widespread blistering of target, purple or measle-like appearance. The condition is considered to be an overlap of SJS and TEN with between 10-30% skin detachment of the BSA and widespread blistering of target or purple appearance. The condition is considered to be TEN with spots if there is over 30% skin detachment of the entire BSA with widespread blistering of target or purple appearance. The condition is considered to be TEN without spots if there is over 10% skin detachment of the entire BSA with large sheets of skin and no purplish blisters. Since skin detachment is ongoing, the diagnosis may change during the first few days in the hospital.
Skin biopsy is required to confirm diagnosis and exclude certain conditions like Staphylococcal scalded skin syndrome and other rashes with blisters. The tests should show death of individual skin cells, the entire layer of skin, or minimal inflammation. Tests using immunoflouresence should be negative.
Blood tests do not help to make the diagnosis but are essential to make sure fluid and vital nutrients have been replaced, to identify complications and to assess the patient?s overall status. Abnormalities may include reductions in hemoglobin, white cell count, lymphocytes (or odd-looking), neutrophils, eosinophil count, a mild rise in liver enzymes, or case of protein leaking in the urine. Patch testing is rarely effecting and is not recommended.
The SCORTEN system has been developed to determine the likely mortality rate in patients with SJS/TEN, and is based on a number of factors such as age, severity of skin detachment, and heart rate, among others. SJS/TEN can lead to longterm complications and even death.
* As medication is usually the cause of SJS/TEN, cessation of the medication is recommended.
* Treatment should include hospitalization involving intensive monitoring and recuperative care.
* Various treatments options and medications have been tested, but no concrete results have come out of the experimentation as SJS/TEN is a rare condition.
Since the cause of SJS/TEN is usually medication, the recommended treatment is immediate cessation of the suspected drug, hospitalization — preferably to an intensive care and/or burn unit, intravenous fluid and nutrient replacement, body temperature regulation, pain relief, skin care, eye care, mouth care, lung care, urinary catheter, psychological treatment, physical therapy, and regular infection assessment.
As toxic epidermal necrolysis is a rare condition, various medicines and treatments have been tested but results have been varying and disappointing. Ciclosporin, Cyclophosphamide, intravenous Immunoglobulin and plasmapheresis have all shown mixed results. Systemic corticosteroids in high dose at the start of the reaction have been beneficial, but may increase the risk of infection, impair wound healing, and cause other complications. Thalidomide has caused increased mortality and should not be used. Heparin has helped to prevent blood clots.